|serostim and diabetes?
Oct 13, 2001
I have been positive since 1984 (I'm in the MACS study) and have been treated since 1989 and done well. My MD prescribed serostim for wasting and facial fat loss. Although I have read that this should have made my face thinnner, it actually seemed to help - but blood sugars went up, and stayed up even after serostim and protease inhibitors were discontinued. I had to add Kaletra back because my viral load started to creep up. now it is undetectable again. I am on metformin, 2550/day, and actos, 45 mg/day, and my sugars are pretty well controlled. However, I feel like I am wasing away. I work out several times per week, but my strength is lower and lower. Here's my question - I wonder if I could use a very low dose of serostim, say 3mg day every other day, before I work out. I would use it this way because my sugars are nice and low after I do 1/2 hour of aerobic exercise. My theory is that this would keep my sugars from going very high, and by adding muscle I would perhaps even lower my sugars generally over time because I would be adding muscle tissue that would tend to utilize sugar. I do think that part of the problem is that the loss of muscle mass in my arms and legs has lowered my use of sugar, therefore contributing to this problem. I have seen various opinions on this, but I think it might be worth a try if I monitor the sugars carefully. I am bummed out about the thinness and weakness of my extremities, and my big belly.
Sorry for the long question. Thanks in advance for your answer.
Response from Dr. Fisher
well I don't know if thi will work or not. You could certainly try it and find out; of course close monitoring of your diabetes will be necessary. And I am skeptical that growth hormone helped facial fat loss. As an alternative you could try one of the anabolic steroids and try a program of resistance exercise in addition to the aerobic exercise. But keep in mind that none of us have seen any consistent improvement in facial fat loss with any intervention (with the exception of implants and PLA injections). Anecdotes abound about this patient or that patient responding to stopping, starting, substituting antiretrovirals or other meds. For example, I've recently been told by one MD that metformin works for every one of his patients with facial fat loss, but I remain skeptical. Good luck, hope things work out. AF
had facial implants
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.